Hi -

I recently went back to using Symlin and I';m so happy I finally made the choice to go back. Ever since I started two weeks ago (I was on the 60mcg does after 2 days) I've been getting really high blood sugar readings 3-4 hours after my meal - but only durning lunch... I am completely fine during breakfast or dinner but for some reason it is just lunch.

On the average day, I eat a sandwich with two slices of wheat bread and a small yogurt and maybe a handful of rice cakes - in total about 50g. of carbs. I take my 60mcg dose of Symlin right before I eat and set my pump to a 30/70 dual wave bolus (maybe around 2.6 units depending on my blood sugar level) over 1.5 hours. After eating, the first two hours I am completely fine but at hour 3 it dramatically starts to climb (I can see it on my CGMS) and I have no idea why.

I'm thinking that my 60mcg. dose of Symlin may be too much and may be causing me to go low faster than my CGMS can keep up. Yesterday, I checked my BS with my meter every 30 minutes and at one point my CGMS said I was flat at 206 by my meter said 150. There have also been times that my CGMS reads in the 150's but my meter will say 33...

When I try to use a correction bolus (especially after my blood sugar spikes to above 300, it never seems like it works - kind of like when you try to correct a resulting hig after a low BS reading. It will finally start working a few hours later which makes me feel like the Symlin is causing a low in the afternoon and I may possibly have to drop my dose to 45mcg or even 30mcg. I've been experimenting with the sual-wave times (from 1 hour to two hours) and nothing seems to work.

Does anyone have any advice that may help? I use the same technique for all of my other meals and I'm completely fine with them...

Views: 641

Reply to This

Replies to This Discussion

One thing I neglected to mention was an experience I went through yesterday when my BS spiked to 380. Instead of taking a correction bolus, I did a little experiment and corrected by taking a 60mcg dose of Symlin... Within the first hour after taking the Symlin dose, my BS quickly dropped to just about 200mc/dl and by the time the Symlin was out of my system, by BS returned to almost normal...

This may truely be the Symlin causing my problems but I just am not sure... I thihk today I will try taking the 30mcg dose during lunch (with my normal 50% bolus reduction)and seeing what happens...

I'm guessing that you split your basal dosage, right? Could this somehow be related?

Do you basal at breakfast and dinner...or do you inject after dinner?

So confusing!!

I'm not sure what you mean by splitting my basal. I'm on a pump and bolus for both meals. When I use the Symlin I use a 30/70 split dual-wave bolus distributed over 1.5 hours...

I just ate lunch a few minutes ago and had some insulin onboard already so I haven't taken any bolus yet... I cannot imaging that if I don't take any bolus right now, it would cause my BS to go over 300... My meal carb count is 50 grams (two slices of wheat bread, a few rice cakes and a yogurt)...

I know for me, the closer the time gap between my Symlin dosage and actually eating is to a half hour, the less of a spike I have. Maybe try something like that?

OK, I made some minor changes today - I still took the 60mcg dose of Symlin except that I did a dual-wave bolus as 0/100 spread over two hours... Much better than yesterday and I am now 3.5 hours into it. I'm starting to have the feeling that is has something to do with the post meal rise that every is talking about.

On Monday, I'm going to try the exact same thing with a slightly larger bolus spread over 2.5 hours...

Thanks for your help so far Mocha and Mike!

That didn't work... Very frustrating why my blood sugar rises like that in the afternoon only from 3P to 5P.

So strange. When you finally figure this out (and you will) update this post. I'm so curious.

In T1 diabetics the beta cells will be destroyed. These beta cells produce pro-insulin a complex structure that will unfold to insulin and amylin. The symlin is just a synthetic replacement for the amylin. Most T1 can live without the amylin but this will have side effects:

a) the amylin slows the digestion down. Without amylin the food will be absorbed too quickly resulting in a spike in the blood glucose. By injecting amylin this spike can be lowered. Another compensation without amylin is to wait between injection and eating to give the insulin more time to get active.

b) the amylin will advise the liver to reduce the release of glucose. The digestion will deliver carbs/glucose so the additional input from the liver can stop for while (the liver acts as our battery for glucose). This adds to the reduction of the spike.

c) the amylin signals to the brain that we are full. This helps with weight management.

Although these effect are sounding nice there is not one single insulin on the market that will combine amylin and insulin. This would just be natural because the pro-insulin produced by the beta cells is just that. From what I have heard the fixed combination showed too many unwanted side effects. The correct dosage of the amylin seems to be highly individual. If the dosage is not matched it can lead to severe nausea or lows.

Effect a) is lowing down the digestion but does this really help to match the insulin reaction? We have very fast analog insulins today. Now the symlin is slowing down the stomach. Slowing down just means it will deliver carbs later. Quite possible the 3 hour spike is just a result of that. The analog insulin is long gone and then the carbs will start to show up - very unwanted without insulin on board. I would say that the orchestration is not right then. Quite likely the dosage of the symlin was just too high. With a lower dosage the digestion would have been earlier thus better matching the reaction profile of the insulin. It shows that symlin adds another complex variable to the equation. Another reason that it is not commonly used.

Effect b) is very nice but I do not think you should take Symlin to just lower the blood glucose. This is what the insulin is for. The symlin should always be taken with a meal and just to help with lowering the spike afterwards.

Alright - after a few days worth of testing, I think I may have figured out the problem... The Symlin and my basal's are definitely set up correct but my bolas wizard was not. The other night I remembered that after I started on Symlin again, I had to lower my basal rates becasue I was already starting to lose weight and as a result required less basals but I also forgot that I messed with my insulin to carb ratios...

last night, I readjusted my insulin to carb ratios, ate lunch as normal today with my normal Symling 60mcg dose and 2-3 hours later - no dramatic rise in blood sugar!

This only goes to show that one has to be really, really careful when making adjustments on your pump - if you don't pay attention, you can really mess yourself up.

Thanks everyone for your support!!!

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Diabetes Among Hispanics: We’re not all the same

US Hispanics are often portrayed in the press as a single, monolithic group. But anyone who has spent any time in San Francisco’s Mission District or the Bronx can tell you, we’re not all the same. Now we’re finding out Read on! →

Diabetes entre los hispanos: no somos todos iguales

Traducido por Mila Ferrer.    A menudo los Hispanos en Estados Unidos son retratados en la prensa como un solo grupo, monolítico. Pero cualquiera que haya pasado algún tiempo en el  Mission District de San Francisco o el Bronx se Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service